Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 17, NWS Corpus Christi, TX

April 17, 2009La Salle County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at Apr 17, 2009, 11:23 PM CDT for La Salle County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2009, 11:23 PM CDT (04:23 UTC)
Expired
Apr 18, 2009, 12:15 AM CDT
In force
52 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon

County La Salle County, TX

The radar

The Laughlin AFB radar (KDFX), 154 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 4.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2009-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3044 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2009-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3044 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-85 m²/s²
Significant tornado parameter
-0.6
Supercell composite
-2.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 5:50 PM CDT, 5 hours 33 minutes earlier.

Area forecast discussion, Apr 17, 5:50 PM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
550 PM CDT FRI APR 17 2009

.DISCUSSION...CLEARED LA SALLE...MCMULLEN AND LIVE OAK COUNTIES
FROM WATCHES. THUNDERSTORM COMPLEX ACROSS JIM WELLS AND LIVE OAK
COUNTIES CONTINUES TO TURN SOUTH INTO REMAINDER OF INSTABILITY
AXIS. HAS BEEN SHOWING SOME SIGNS OF WEAKENING. FURTHER EAST AND
NORTHEAST...AM BECOMING INCREASINGLY MORE CONFIDENT THAT LOCATION
ALONG AND NORTHEAST OF I-37 WILL NOT SEE MUCH AS CAPE IS
DECREASING AND CIN INCREASING UNDER CLOUD CANOPY. WILL CONTINUE TO
MONITOR TRENDS AND MAY HAVE TO END UP WITH ANOTHER UPDATE TO LOWER
POPS AND REMOVE WATCH FOR THIS AREA.

&&

.PREV DISCUSSION... /ISSUED 415 PM CDT FRI APR 17 2009/

DISCUSSION...HAVE INCLUDED MENTION OF SVR FOR EARLY EVENING AS
SPC HAS ISSUED A TOR WATCH FOR THE CWA FROM HIGHWAY 16 AND
EASTWARD TO THE NEARSHORE WATERS UNTIL 10 PM. A SVR STORM MVG
ACROSS THE CENTRAL PORTIONS OF THE CWA IS EXPECTED TO EXPAND INTO
A LINE AS IT MOVES E AND SE.

PREV DISCUSSION... /ISSUED 320 PM CDT FRI APR 17 2009/

SHORT TERM (TONIGHT)...A SEVERE THUNDERSTORM WATCH WILL REMAIN IN
EFFECT UNTIL 7 PM FOR THE NRN CWA. AM EXPECTING STRONG TO SVR TSRAS
TO CONT TO TRACK E AS AN EMBEDDED SHORT WAVE EXITS TO THE NE AND AN
OUTFLOW BDRY CURRENTLY DRAPED FROM NEAR LRD TO COT MOVES E-SE.

SPLIT FLOW ALOFT...UNSTABLE AIRMASS...THE BDRY AND PLENTY OF
MOISTURE ADVECTION WILL MAINTAIN TSRAS THRU THIS
AFTERNOON...ESPECIALLY ACROSS THE NRN CWA. QUESTION IS HOW FAR SE
WILL THE BDRY MOVE WHICH WILL DETERMINE HOW MUCH CONVECTION THE SE
CWA WILL RECEIVE.

FOR THE S AND SE CWA...AM EXPECTING SCT SHRAS AND TSRA TO DVLP THRU
THE REMAINDER OF THE AFTERNOON. AN ISOL SVR TSRA IS NOT OUT OF THE
QUESTION ACROSS THE SRN HALF OF THE CWA...GIVEN THE INCREASED
INSTABILITY/LARGE CAPE VALUES AND LI INDEX ALONG WITH LITTLE
CIN...HOWEVER IF THE BDRY DOESNT MAKE INTO THE SRN CWA THEN IT WILL
BE MAINLY SHRAS AND MOD TO STRONG TSRAS FOR THE SRN CWA.

FOR LATER TONIGHT THE MODELS SHOW A BDRY ACROSS THE NW CWA BUT DO
NOT MOVE IT E UNTIL SAT. AM EXPECTING THE BDRY TO RETREAT AND
WASHOUT OVRNITE. THE CIN VALUES ARE PROGD TO INCREASE WITH CAPES
DECREASE WITH THE LOSS OF DAYTIME HEATING. THEREFORE CONVECTION IS
EXPECTED TO DWINDLE OVERNIGHT...THEN INCREASE ACROSS THE W CWA
TOWARD SAT MORNING WITH ANOTHER SHORT WAVE MOVG ACROSS THE AREA FROM
THE W.

MARINE (TONIGHT)...WINDS WILL BE AROUND 20 KNOTS ACROSS THE COASTAL
WATERS...HOWEVER SEAS WILL REMAIN HIGH AT AROUND 7 TO 8FT WITH 9FT
AT TIMES. THEREFORE AN SCA IS IN EFFECT FOR THE COASTAL WATERS
THROUGH SATURDAY FOR SEAS. ACROSS THE BAYS THE WINDS WILL DECREASE
OVRNITE.

LONG TERM (SATURDAY THROUGH FRIDAY)...ONE MORE GOOD SHOT OF RAIN ON
SATURDAY BEFORE THINGS DRY OUT FROM WEST TO EAST SATURDAY NIGHT.
ALTHOUGH MOST ENERGY REMAINS NORTH...LESS CAP ON SATURDAY COMBINED
WITH WEAK Q/V CONVERGENCE AND DAYTIME HEATING WILL PROVIDE SCATTERED
TO LIKELY CONVECTION...THE LATTER OVER THE NORTHEASTERN AREAS. SPC
SLIGHT RISK FOR SATURDAY LOOKS REASONABLE...AND WILL ONLY PUSH IT A
BIT NORTH WHERE BEST INSTABILITY AND SHEAR RESIDES (ALSO CLOSER TO
UPPER SUPPORT). WILL KEEP A LINGERING CHANCE OF RAIN NEAR THE COAST
SATURDAY EVENING...THEN THINGS SHOULD END EXCEPT MAYBE OFFSHORE
AFTER MIDNIGHT...THEN DRIER AIR MOVES IN AS UPPER RIDGE BEGINS TO
TAKE OVER AND BRING DRY FRONT THROUGH SUNDAY. COULD SEE SOME FOG
SUNDAY MORNING...AS LIGHT WINDS AND DRIER AIR DELAYS. COOLER AND
DRIER AIR ON SUNDAY...THEN GENERALLY CLEAR THROUGH TUESDAY/PART OF
WEDNESDAY BEFORE RIDGE BREAKS DOWN/MOVES EAST AND MOISTURE RETURNS.
SHOULD SEE COOL MORNINGS/NICE AFTERNOONS THEN CLOUDS/MOISTURE
RETURNS AND WILL SEE MOSTLY CLOUDY MORNINGS/PARTLY CLOUDY AFTERNOONS
THURSDAY AND FRIDAY. NO RAIN EXPECTED AFTER SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    71  82  66  87  60  /  50  50  20  10   0
VICTORIA          69  79  62  86  52  /  40  70  30  10   0
LAREDO            71  90  66  93  62  /  50  40  10  10   0
ALICE             71  84  65  89  57  /  60  50  20  10   0
ROCKPORT          72  79  68  85  59  /  40  60  30  10   0
COTULLA           68  87  58  89  55  /  50  40  10  10   0
KINGSVILLE        70  81  65  90  57  /  60  50  20  10   0
NAVY CORPUS       73  77  70  86  63  /  50  50  30  10   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CDT SATURDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20
     NM...COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL
     OUT 20 NM...WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM...
     WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM.

&&

JR/76...SHORT TERM
Hazardous weather outlook, Apr 17, 3:39 PM CDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
339 PM CDT FRI APR 17 2009

GMZ230-235-250-255-270-275-TXZ229>234-239>247-182045-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
339 PM CDT FRI APR 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE THROUGH THE
REMAINDER OF THE AFTERNOON AND INTO THE EARLY EVENING...MAINLY
WEST OF HIGHWAY 16. SOME STORMS MAY BE SEVERE WITH DAMAGING
WINDS...LARGE HAIL AND POSSIBLE TORNADOS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE NORTHEASTERN
COASTAL BEND AND VICTORIA AREA...MAINLY NORTH OF A CORPUS CHRISTI TO
GEORGE WEST LINE. THE MAIN CONCERN WILL BE FOR LARGE HAIL AND
DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR SATURDAY.

TE

In the hours before

Local storm report, Apr 17, 5:24 PM CDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
524 PM CDT FRI APR 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             SAN DIEGO               27.76N 98.24W
04/17/2009  E0.88 INCH       DUVAL              TX   LAW ENFORCEMENT

&&

RUNYEN
Local storm report, Apr 17, 5:43 PM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
543 PM CDT FRI APR 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             SAN DIEGO               27.76N 98.24W
04/17/2009  E0.88 INCH       DUVAL              TX   LAW ENFORCEMENT

            NICKLE SIZE HAIL CONTINUES IN SAN DIEGO.

&&

RUNYEN
Local storm report, Apr 17, 5:54 PM CDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
554 PM CDT FRI APR 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             ALICE                   27.76N 98.07W
04/17/2009  E0.88 INCH       JIM WELLS          TX   LAW ENFORCEMENT

&&

RUNYEN
Local storm report, Apr 17, 6:17 PM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
617 PM CDT FRI APR 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     FUNNEL CLOUD     3 WSW AGUA DULCE        27.77N 97.96W
04/17/2009                   JIM WELLS          TX   TRAINED SPOTTER

            SPOTTER IN BANQUETE LOOKING WEST OBSERVED FUNNEL CLOUD

&&

RUNYEN

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:43 PM CDTSevere Thunderstorm WarningCRPDuval32 min
Apr 17, 10:13 PM CDTSevere Thunderstorm WarningCRPWebb47 min
Apr 17, 10:58 PM CDTSevere Thunderstorm WarningCRPWebb47 min
Apr 18, 12:04 AM CDTSevere Thunderstorm WarningCRPLa Salle, McMullen56 min
Apr 18, 4:36 AM CDTSevere Thunderstorm WarningCRPWebb54 min
Apr 18, 5:33 AM CDTSevere Thunderstorm WarningCRPWebb42 min
Apr 18, 6:07 AM CDTSevere Thunderstorm WarningCRPLa Salle, Webb29 min
Apr 18, 3:34 PM CDTRiver Flood WarningCRPCalhoun, Victoria4 days
Apr 18, 3:34 PM CDTRiver Flood WarningCRPCalhoun, Victoria5 days

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.